Breast Cancer Meds & Weight Loss
I've been training a breast cancer survivor for over a year. She made a little progress at the beginning, but when she returned to work, so did her weight. Since then, she has gotten more control over her habits: she trains with me 2x/wk, goes to spinning 3x/wk, and has started NutriSystem to control her eating portions. She's not really a junk food eater, and is pretty committed to her health program. She is not, however, seeing results on the scale. She still takes post-breast cancer meds...does this inhibit weight loss?
I am five year post stage III BC and was on three different medications after surgery, chemo and radiation. I actually gained weight during treatment and lost it all plus 10 pounds using Intuitive Eating. IE is a natural way to get in tune with your true hunger. It is not a diet. ACE offers a continuing education class on IE.
It's great that you included the interventions therapy that you've had regarding BC as there are acute and chronic effects pertaining to it.
Weight gain is a common acute treatment effect with chemotherapy as well as immunotherapy. I include this as it is important to know what therapy and intervention your client had in order to better address why she is putting on weight.
It be great to know a little bit more about her, in order to better respond to your questions, however, I understand the importance of client privacy.
Hope the above helps you out though.
1. Weight gain is listed as a side effect, for the post cancer drug- like tamoxifen. Of course, not everyone gets every side effect- but i sure was in the percenatage that did.
I was an exercise teacher before and after breast cancer and gained alot of wieght. It was very frustratiing and embarrassing.I am still strugglingwith it.
2, I was diagnosed at 45. After the first chemo, I never got another period. It was unexpectably thrown into full blown menopause (I was not pre menopausal before) and suddenly had every menopausal side effect (hot flashes 20x or more a day, slower e metabolism, sarcopenia, weight gain or 30 pounds, etc) So I also blame the induced menopause for making me gain weight.
I dont know the age of your client or if she was also thrown into eary menopause, but I hope this info helps. All I do now,to maintain my weight (still a struggle) is teaching or taking 5 mind body classes per week and 5 aerobic type classes per week. I walk at least 3 or 4 days a week and stay on weight watchers online.
You started your question indicating that your client was losing some weight in the beginning and that after she started to work she stopped losing weight. I wonder if some of the answer is in this pattern change?
Yes, often times medicines or treatments have side effects, such as weight gain. If your client is concerned that the treatment protocol is causing the weight retention she would be best advised to discuss this with her oncologist. Then you both can work a plan from his/her suggestions.
I was able to attend a one-week course held in Greely, Colorado at the University of Northern Colordo. It was a cancer exercise specialist course where I learned a great deal regarding exercise programming with individuals living with cancer. The course is geared toward clinical exercise physiologists, physical therapists, doctors as well as personal trainers. It was phenomenal. Loads of practical involved and plenty, plenty of theory. One must have a bacheor's degree in order to attend.
Upon taking the course and passing their exam, I studied for and took and passed ACSM Cancer Exercise Trainer certification.
Those those avenues proved to be very helpful as far as exercise programming with those living with cancer.
I am sure you have the website of the ACSM. Following is the link to the course offered at the University at Northern Colorado.
I wish you the best!